Alert archive / Florida / High Surf Advisories in 2020
High Surf Advisory 2, NWS Melbourne, FL
NWS Melbourne, FL issued this high surf advisory at Jan 16, 2020, 3:24 PM EST for Volusia County, Florida. It took effect at Jan 17, 2020, 10:00 AM EST. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2020, 3:24 PM EST (20:24 UTC)
- In effect from
- Jan 17, 2020, 10:00 AM EST
- Expired
- Jan 18, 2020, 4:00 PM EST
- In force
- 30 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
737 WHUS42 KMLB 162024 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 324 PM EST Thu Jan 16 2020 FLZ047-054-059-064-141-147-182100- /O.NEW.KMLB.SU.Y.0002.200117T1500Z-200118T2100Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 324 PM EST Thu Jan 16 2020 ...HIGH SURF ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 4 PM EST SATURDAY... * WHAT...Large breaking waves of 5 to 7 feet. * WHERE...Southern Brevard, Indian River, St. Lucie, Martin, Coastal Volusia and Northern Brevard Counties. * WHEN...From 10 AM Friday to 4 PM EST Saturday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. * ADDITIONAL DETAILS...Worst conditions during high tide cycles along the east central Florida coast will occur between 1 PM and 130 PM Friday, again between 130 AM and 200 AM early Saturday, and again between 130 PM and 230 PM Saturday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. Swimmers should remain out of the water due to large breaking waves and dangerous surf conditions. && $$ Rodriguez
4 follow-up statements
881 WHUS42 KMLB 170946 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 446 AM EST Fri Jan 17 2020 FLZ047-054-059-064-141-147-182100- /O.NEW.KMLB.RP.S.0004.200117T0946Z-200119T0000Z/ /O.CON.KMLB.SU.Y.0002.200117T1500Z-200118T2100Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 446 AM EST Fri Jan 17 2020 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING... ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1000 AM THIS MORNING TO 400 PM SATURDAY... * WHAT...For the High Surf Advisory, large breaking waves building up to 7 feet today. For the High Rip Current Risk, dangerous rip currents. * WHERE...Southern Brevard, Indian River, St. Lucie, Martin, Coastal Volusia and Northern Brevard Counties. * WHEN...For the High Surf Advisory, from 1000 AM this morning to 400 PM Saturday. For the High Rip Current Risk, through Saturday evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The next high tide cycles along the east central Florida coast will occur between 100 PM and 130 PM this afternoon around 200 AM Saturday morning, and between 200 PM and 230 PM Saturday afternoon. While numerous, strong rip currents will be present for the next two days, the threat will be highest today through 1000 AM, this afternoon after 400 PM, Saturday morning between 500 AM and 1100 AM, and in the afternoon after 500 PM due to tidal effects. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. Swimmers should remain out of the water due to large breaking waves and dangerous surf conditions. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
314 WHUS42 KMLB 171537 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 1037 AM EST Fri Jan 17 2020 FLZ047-054-059-064-141-147-190000- /O.CON.KMLB.SU.Y.0002.000000T0000Z-200118T2100Z/ /O.CON.KMLB.RP.S.0004.000000T0000Z-200119T0000Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 1037 AM EST Fri Jan 17 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST SATURDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY EVENING... * WHAT...For the High Surf Advisory, large breaking waves building up to 7 feet. For the High Rip Current Risk, dangerous rip currents. * WHERE...Martin, Coastal Volusia, Northern Brevard, Southern Brevard, St. Lucie and Indian River Counties. * WHEN...For the High Surf Advisory, until 4 PM EST Saturday. For the High Rip Current Risk, through Saturday evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The next high tide cycles along the east central Florida coast will occur between 100 PM and 130 PM this afternoon around 200 AM Saturday morning, and between 200 PM and 230 PM Saturday afternoon. While numerous, strong rip currents will be present for the next two days, the threat will be highest today through 1000 AM, this afternoon after 400 PM, Saturday morning between 500 AM and 1100 AM, and in the afternoon after 500 PM due to tidal effects. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. Swimmers should remain out of the water due to large breaking waves and dangerous surf conditions. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. && $$
676 WHUS42 KMLB 172151 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 451 PM EST Fri Jan 17 2020 FLZ047-054-059-064-141-147-181100- /O.CON.KMLB.SU.Y.0002.000000T0000Z-200118T2100Z/ /O.CON.KMLB.RP.S.0004.000000T0000Z-200119T0000Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 451 PM EST Fri Jan 17 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST SATURDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY EVENING... * WHAT...For the High Surf Advisory, large breaking waves building up to 7 feet. For the High Rip Current Risk, dangerous rip currents. * WHERE...Martin, Coastal Volusia, Northern Brevard, Southern Brevard, St. Lucie and Indian River Counties. * WHEN...For the High Surf Advisory, until 4 PM EST Saturday. For the High Rip Current Risk, through Saturday evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The next high tide cycles along the east central Florida coast will occur around 200 AM Saturday morning and between 200 PM and 230 PM Saturday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. Swimmers should remain out of the water due to large breaking waves and dangerous surf conditions. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. && $$
600 WHUS42 KMLB 180818 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 318 AM EST Sat Jan 18 2020 FLZ047-054-059-064-141-147-190000- /O.CON.KMLB.SU.Y.0002.000000T0000Z-200118T2100Z/ /O.CON.KMLB.RP.S.0004.000000T0000Z-200119T0000Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 318 AM EST Sat Jan 18 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM THIS AFTERNOON... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...For the High Surf Advisory, large breaking waves building up to 7 feet. For the High Rip Current Risk, dangerous rip currents. * WHERE...Martin, Coastal Volusia, Northern Brevard, Southern Brevard, St. Lucie and Indian River Counties. * WHEN...For the High Surf Advisory, until 4 PM this afternoon. For the High Rip Current Risk, through this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The next high tide cycles along the east central Florida coast will occur between 200 PM and 230 PM this afternoon. While numerous, strong rip currents will be present in the surf zone today, the threat will be highest this morning through 1100 AM, and in the late afternoon after 500 PM due to tidal effects. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. Swimmers should remain out of the water due to large breaking waves and dangerous surf conditions. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Jan 16, 3:22 PM EST, 2 minutes earlier.
Area forecast discussion, Jan 16, 3:22 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
322 PM EST Thu Jan 16 2020
.DISCUSSION...
...Near Record Warm Temperatures Today Will Give Way to Cooler
Temps Friday after Cool Frontal Passage Tonight...
...Deteriorating Marine Conditions Late Tonight into the Weekend...
Current-Tonight...NWRLY winds across the interior and NE/E along
the coast with weak sea breeze development. Surface high pressure
continues to weaken and slip southward with the approach of a weak
"back-door" cold front that will move into north FL this afternoon,
then pass south thru ECFL tonight. Initial light northerly evening
winds will veer NNE/NE post-frontal and increase to 10-15 mph with
higher gusts as it passes late tonight. Expect breezy conditions
developing along the entire ECFL coast by daybreak Fri.
ISOLD/SCT (20-30pct) shower chances will also increase from north to
south overnight with some low-topped (light QPF) precip moving
onshore. Further reaches of our western interior may not realize any
precip (perhaps a sprinkle) as greatest chances will remain along
the coast, and generally Orlando eastward.
With the quick increase in onshore flow with the front, overnight
temps will remain mild in the L-M60s, and U60s directly along the
coast from the Cape southward.
Fri...Breezy/gusty onshore (NERLY) flow behind latest front. A Lake
Wind Advisory may be necessary. Aside from some lingering post-
frontal coastal showers over the Treasure Coast/Okeechobee County in
the morning/early afternoon, conditions will remain mostly dry. High
pressure will build across the eastern CONUS and into the FL
peninsula. High temperatures much cooler than recent and near climo.
Max values should approach 70F along the Volusia coast and L-M70s
south/west across ECFL. Sky conditions mainly considerably cloudy.
Will initiate a High Surf Advisory for the coast beginning at
15Z/10AM Fri morning. Large breaking waves of 5 to 7 feet can be
expected in the surf zone, life-threatening rip currents and overall
dangerous swimming conditions, as well as localized beach erosion
around the times of high tide (twice daily).
Friday Night-Sunday...Deep surface ridge moves into the Southeast
late Friday, then into the western Atlantic over the weekend. A
weakening ridge axis will extend westward over FL on Sunday, which
will collapse ahead of a strong cold front, which will move
through central Florida late Sunday night/early Monday morning.
Breezy onshore flow Friday into Saturday morning will weaken and
veer to southeast on Saturday, become light south-southwest on
Sunday before shifting to northwest-north behind the front Sunday
night.
Conditions remain mostly dry into Saturday evening with a breezy
onshore wind flow. Turning cooler Saturday morning with temps in
the mid to upper 50s across the area. Similar temps on track for
Sunday morning, though expecting a slight warm-up into the upper
50s to low 60s. Afternoon temps on Saturday climb into the mid 70s
areawide, and Sunday will see a difference in temps across the
area as a strong cold front approaches. Along and north of I-4
reach the mid 70s with cloud cover limiting daytime heating, and
likely reaching the low 80s from the Space Coast south.
Monday-Thursday...An amplifying short wave trough moving through
the base of the deepening eastern CONUS trough will cross Florida
Tuesday-Tuesday night, followed by short wave ridging aloft
building into FL and the Southeast CONUS from mid-late week. At
the surface, a large, cold surface high will build southeastward
into the deep south through Tuesday night, then shift eastward
through late week. Slight chance for showers Monday in lingering
post frontal moisture, followed by a very small chance for a few
sprinkles falling out of the marine stratocu deck along the
immediate coast through mid week.
Much colder temps are on tap for several days. Big temp contrast
across the area Monday morning with lows in the upper 40s/low 50s
from Orlando to Titusville north, mid 50s along the Space Coast
and low 60s for the Treasure Coast. Cold air advection through the
day keeps afternoon highs in the upper 50s to low 60s from Orlando
to Titusville north, with more moderate temps from Melbourne south
in the upper 60s to low 70s.
Colder air in store for Tuesday and Wednesday mornings. Generally
expecting upper 30s to low 40s for most areas west of I-95 each
morning. Along the coast, low 40s in Volusia County, low to mid
40s in Brevard, and upper 40s for the Treasure Coast. Downright
cold day Tuesday as highs only reach the upper 50s along and north
of I-4, and low 60s south. Slightly improved afternoon temps on
Wednesday with highs in the low to mid 60s across the area. Winds
are forecast around 10mph Tuesday and Wednesday mornings, and with
temps in the upper 30s could see the need for a Wind Chill
Advisory for our areas northwest of I-4.
&&
.AVIATION...Light NWRLY winds over the interior and slowly
becoming onshore near the coast with weak sea breeze development. A
weak back-door front will pass southward across ECFL tonight. Winds
will veer NNE/NE behind the boundary and increase to 10-15 kts with
some higher gusts. Expect breezy winds at the coast near daybreak
Fri morning. Breezy/Windy/Gusty conditions across all of ECFL and
TAF sites during the day on Fri with the tightening of the pgrad
behind the front. ISOLD-SCT low-topped onshore shower activity
will follow down the coast this evening and overnight behind the
front. Interior sites may miss out on this or perhaps just a
sprinkle. Precip may produce tempo, mainly MVFR conditions along
coastal TAF sites.
&&
.MARINE...Afternoon-Tonight...Light NW/N winds this afternoon
(onshore in the afternoon along the coast due to weak sea breeze).
Seas this afternoon ranging from 2-4 feet near shore and up to 4-5
feet offshore (north of Ft. Pierce). High pressure shifts south
during the period as a weak back-door front dips southward across
the waters this evening and overnight. The pressure gradient will
tighten with winds veering to NNE-NE. A Small Craft Advisory begins
at 03Z/10PM for near shore/offshore legs north of Sebastian Inlet,
then southward through Jupiter Inlet at 09Z/4AM. Boating conditions
will deteriorate rapidly. Seas will build to 6-9 ft offshore and 5-7
ft near shore, all north of Sebastian Inlet by around daybreak Fri.
Winds speeds will increase to 25 kts with frequent higher gusts over
the open Atlc north of Sebastian Inlet by daybreak Fri morning.
Occasional gusts to Gale Force will be possible after midnight.
Fri...Very hazardous marine conditions continue with 20-25 kt NE
flow and seas building to 6-8 ft near the coast and 9-11 ft
offshore/Gulf Stream.
Friday Night-Monday...Hazardous marine conditions continue into
Saturday as 20-25KT northeast wind veers to easterly, with seas
building to 6-8ft near the coast and 9-11ft offshore. While winds
weaken Saturday afternoon through Sunday, wave model guidance
shows seas 7-8FT seas continuing in a lingering swell. Seas should
diminish to 7 feet Saturday night, then 5-6 feet Sunday. Another
post frontal northerly surge starting Monday should bring Small
Craft Advisory conditions back into the forecast. Suspect both
winds and seas may actually be underdone, and need to be revised
upward in subsequent forecasts.
&&
.CLIMATE...
Today will be the final day of near record highs before a weak back
door cold front moves through late tonight into tomorrow morning.
As of 3 PM EST, record highs set/tied so far today at Vero Beach
(83F, tie) and Leesburg (83F, new record), with Sanford getting
close to the record. Sanford and Leesburg could also tie or break
their warm minimum temperatures for today as well.
LOC DATE HI-MAX HI-MIN
DAB 16-Jan 85 1947 67 1932
LEE 16-Jan 82 2007 63 2013
SFB 16-Jan 85 1974 65 1998
MCO 16-Jan 86 1947 65 1947
MLB 16-Jan 89 1957 67 1949
VRB 16-Jan 83 1989 68 1990
FPR 16-Jan 85 1987 70 1932
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 62 69 56 73 / 20 10 10 10
MCO 64 73 55 76 / 20 10 10 10
MLB 68 72 59 74 / 30 10 10 10
VRB 67 73 59 75 / 30 20 10 10
LEE 62 72 55 76 / 10 10 0 10
SFB 63 72 56 75 / 20 10 10 10
ORL 64 73 57 76 / 20 10 10 10
FPR 67 74 58 74 / 30 20 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...High Surf Advisory from 10 AM Friday to 4 PM EST Saturday for
Coastal Volusia-Indian River-Martin-Northern Brevard-
Southern Brevard-St. Lucie.
AM...Small Craft Advisory from 10 PM this evening to 4 PM EST
Saturday for Flagler Beach to Volusia-Brevard County Line 0-
20 nm-Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-
Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory from 4 AM Friday to 4 PM EST Saturday for
Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
Jupiter Inlet 20-60 nm.
&&
SHORT TERM...Sedlock
LONG TERM....Rodriguez
AVIATION...SedlockHazardous weather outlook, Jan 16, 10:01 AM EST, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1001 AM EST Thu Jan 16 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-170000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1001 AM EST Thu Jan 16 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .RIP CURRENT IMPACT... Lingering swells will produce a Moderate risk of rip currents at the beaches of east central Florida today. The risk will be greatest after 3 PM due to tidal effects. Always swim within sight of a lifeguard. .WIND AND SEA IMPACT... While boating conditions will remain generally favorable today, a weak cold front will sweep through the waters tonight leading to rapidly deteriorating marine conditions. Northeast winds behind this front will increase up to 20 to 25 knots across the waters after midnight, with seas quickly building up to 6 to 9 feet. A Small Craft Advisory initially goes into effect over the offshore waters north of Sebastian Inlet late this evening and then expands across the rest of the coastal waters by late tonight for these hazardous boating conditions. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. East to northeast winds up to 20 to 25 knots will continue to build seas up to 8 to 11 feet Friday into Friday night, producing hazardous surf and boating conditions that will persist into early this weekend. A High Surf Advisory may need to be issued starting Friday morning due to a combination of strong onshore winds and breaking waves 6 to 7 feet in the surf zone. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Rodriguez
Nearby
High Surf Advisories in Florida, 2020Every high surf advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.